Nevada, 2014

Flash Flood and Dust Storm in Nevada, May 22, 2014

May 22, 2014 · NWS REV · 3 events in 3 counties and zones

Thunderstorms over central Nevada developed and moved west during the afternoon and evening of the 22nd. In addition to localized heavy rain, thunderstorm outflows pushed into western Nevada in the evening bringing a significant dust storm to some areas between Reno and Fernley.

Where it happened

Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS REV wrote it up.

Thunderstorms over central Nevada developed and moved west during the afternoon and evening of the 22nd. In addition to localized heavy rain, thunderstorm outflows pushed into western Nevada in the evening bringing a significant dust storm to some areas between Reno and Fernley.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Reno, NV wrote its last area forecast discussion before the first event at May 22, 3:47 PM PST, 2 hours 43 minutes earlier.

Area forecast discussion, May 22, 3:47 PM PST, 2 hours 43 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE RENO NV
447 PM PDT THU MAY 22 2014

.UPDATE...
SATELLITE IMAGERY SHOWS COOLING CLOUD TOPS WITH CONVECTIVE COMPLEX
EXTENDING FROM CENTRAL NV INTO NORTH CENTRAL NV AND THE LATEST
HRRR INDICATES THIS COMPLEX WILL HOLD TOGETHER AS IT MOVES
WESTWARD INTO THE BASIN AND RANGE THIS EVENING. IT MAY GET AS FAR
WEST AS THE PINE NUTS AND VIRGINIA RANGE BEFORE HEATING DIMINISHES
AND STORMS BEGIN TO WEAKEN. HAVE EXTENDED THE CHANCE OF SHOWERS
AND THUNDERSTORMS AS WELL AS CLOUD COVER WESTWARD THIS EVENING AND
KEPT THE ACTIVITY GOING THROUGH 11 PM. HOHMANN

&&

.PREVIOUS DISCUSSION... /ISSUED 228 PM PDT THU MAY 22 2014/

SYNOPSIS...

HIGH PRESSURE WILL BUILD IN FOR THE HOLIDAY WEEKEND WITH ABOVE
AVERAGE TEMPERATURES RETURNING. LOW PRESSURE WILL ARRIVE MONDAY
AND TUESDAY FOR BREEZY CONDITIONS ALONG WITH COOLING TEMPERATURES.

SHORT TERM...

FEW CHANGES MADE AS THE RIDGE BUILDS IN FOR THE WEEKEND. A FEW
ISOLATED THUNDERSTORMS REMAIN POSSIBLE SOUTH OF HIGHWAY 50 THIS
EVENING, BUT SO FAR, IT IS MAINLY SHOWERS AND THE TRENDS OVERALL
HAVE NOT BEEN IMPRESSIVE.

A WEAK SHORTWAVE WILL PASS BY TO THE NORTH FRIDAY, BUT OTHER THAN
SOME MID AND HIGH CLOUDS DO NOT EXPECT MUCH OF AN IMPACT.
TEMPERATURES WILL CONTINUE TO WARM, WITH HIGHS IN THE 80S EXPECTED
IN WRN NV VALLEYS AND TEMPS IN THE 70S FOR THE SIERRA FRIDAY AND
SATURDAY. WINDS WILL GENERALLY REMAIN LIGHT, ALTHOUGH A LATE
AFTERNOON W-NW WIND IS EXPECTED EACH DAY. OVERNIGHT LOWS WILL BE
COOL, BUT WITH THE RECENT MOISTURE, DO NOT EXPECT AS EFFICIENT
RADIATIONAL COOLING AS WE SAW UNDER THE RIDGE LAST WEEK. WALLMANN

LONG TERM...SUNDAY THROUGH WEDNESDAY...

WELL ABOVE NORMAL TEMPERATURES CONTINUE INTO SUNDAY AND MEMORIAL DAY
AS RIDGE AXIS SHIFTS EAST ACROSS THE GREAT BASIN. MAX TEMPS MAY
TOUCH 90 DEGREES IN SOME OF THE WARMER VALLEYS OF WESTERN NV, WITH
75-80 DEGREES EXPECTED AROUND THE TAHOE BASIN. DRY CONDITIONS WITH
GRADUAL COOLING ARE THEN EXPECTED FOR NEXT WEEK AS TROUGH SETS UP
NEAR THE WEST COAST.

GENERALLY LIGHT WINDS ON SUNDAY WILL ALLOW FOR SOME TERRAIN DRIVEN
CONVERGENCE, WHICH WILL COMBINE WITH THE STRONG HEATING TO PRODUCE
AFTERNOON CUMULUS BUILDUPS NEAR THE SIERRA. THERE IS NOT MUCH IN THE
WAY OF FORCING SO THUNDERSTORM DEVELOPMENT LOOKS MARGINAL, BUT A
COUPLE OF SHORT LIVED CELLS COULD DEVELOP IN THE HIGHER ELEVATIONS
OF ALPINE AND MONO COUNTIES DURING THE LATE AFTERNOON.

FOR MEMORIAL DAY AND TUESDAY, LOW PRESSURE PUSHING INTO THE PACIFIC
NORTHWEST WILL KICK THE RIDGE AXIS FARTHER EAST AND PRODUCE
INCREASING WINDS WITH POTENTIAL GUSTS UP TO 40 MPH. THE MAIN IMPACT
WILL BE CHOPPY BOATING CONDITIONS ON AREA LAKES BOTH DAYS. IN
ADDITION, SOME FIRE WEATHER CONCERNS ARE POSSIBLE, ALTHOUGH THE
RECENT WIDESPREAD WETTING RAINS MAY MITIGATE SOME OF THESE CONCERNS.
AFTER ANOTHER VERY WARM DAY ON MONDAY, MAX TEMPS WILL DROP ABOUT 4-8
DEGREES FOR TUESDAY AS COOLER AIR SPREADS INTO THE REGION.

FOR WEDNESDAY AND THURSDAY, THE TROUGH AXIS IS LIKELY TO REMAIN NEAR
THE WEST COAST WITH LIGHT TO MODERATE SOUTHWEST FLOW ALOFT OVER THE
SIERRA. WINDS SHOULD BE LIGHTER THAN TUESDAY, WITH LEE SIDE ZEPHYR
BREEZES FOR THE LATE AFTERNOON AND EVENING HOURS. DAYTIME TEMPS WILL
BE NEAR SEASONAL NORMALS IN THE MID 70S TO LOWER 80S FOR MOST LOWER
ELEVATIONS. MJD

AVIATION...

A FEW AFTERNOON TSTMS ARE POSSIBLE SOUTH OF HIGHWAY 50 WITH LESS
THAN 10 PERCENT PROBABILITY OF IMPACTING KMMH. OTHERWISE VFR CONDS
WILL PREVAIL THRU FRIDAY WITH FEW-SCT AFTERNOON CUMULUS. EAST FLOW
OVER THE SIERRA SHOULD LIMIT FOG COVERAGE AROUND KTRK, BUT RECENT
MOISTURE AND A WEAKENING OF THESE WINDS BY EARLY FRIDAY MORNING
COULD PRODUCE PATCHY SHALLOW FOG AROUND THE TERMINAL, WITH QUICK
DISPERSAL AFTER SUNRISE. MJD

&&

.REV WATCHES/WARNINGS/ADVISORIES...
NV...NONE.
CA...NONE.
&&

FOR MORE INFORMATION FROM THE NATIONAL WEATHER SERVICE VISIT...
HTTP://WEATHER.GOV/RENO (ALL LOWER CASE)

In the hours before

Special weather statement, May 22, 3:26 PM PST, 3 hours 4 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RENO NV
426 PM PDT THU MAY 22 2014

NVZ001-004-230015-
MINERAL AND SOUTHERN LYON COUNTIES-WESTERN NEVADA BASIN AND RANGE
INCLUDING PYRAMID LAKE-
426 PM PDT THU MAY 22 2014

...STRONG THUNDERSTORMS IN SOUTHEAST CHURCHILL COUNTY...

AT 418 PM PDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING
STRONG THUNDERSTORMS 10 MILES SOUTH OF MIDDLEGATE AND 8 MILES
SOUTHEAST OF MIDDLEGATE...MOVING WEST AT 15 MPH.

FREQUENT DEADLY LIGHTNING...HEAVY RAIN WITH AMOUNTS NEAR ONE HALF
INCH...NICKEL SIZE HAIL...AND GUSTY WINDS TO 50 MPH...WILL OCCUR
WITH THIS STORM.

* LOCATIONS AFFECTED THROUGH 515 PM PDT INCLUDE...NV 361 AT
  MINERAL-NYE CO LINE (NORTH OF GABBS)...NV 361 AT MINERAL-CHURCHILL
  CO LINE...RAWHIDE AND FAIRVIEW PEAK.

THIS STORM WILL AFFECT HIGHWAY 361 BETWEEN MIDDLEGATE AND GABBS
THROUGH 5 PM. DURING A THUNDERSTORM...SEEK SHELTER INSIDE A STURDY
STRUCTURE AND STAY AWAY FROM WINDOWS. HIKERS AND CAMPERS SHOULD SEEK
SHELTER IN A VEHICLE IF POSSIBLE.

&&

LAT...LON 3906 11790 3902 11801 3903 11841 3924 11837
      3927 11781
TIME...MOT...LOC 2320Z 098DEG 12KT 3913 11801

MJD
Special weather statement, May 22, 4:13 PM PST, 2 hours 17 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RENO NV
513 PM PDT THU MAY 22 2014

NVZ001-230045-
MINERAL AND SOUTHERN LYON COUNTIES-
513 PM PDT THU MAY 22 2014

...STRONG THUNDERSTORM MOVING THROUGH HAWTHORNE...

AT 509 PM PDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING
A STRONG THUNDERSTORM 6 MILES EAST OF HAWTHORNE...AND MOVING WEST AT
20 MPH.

FREQUENT DEADLY LIGHTNING...HEAVY RAIN WITH AMOUNTS NEAR ONE INCH PER
HOUR...PENNY SIZE HAIL...AND GUSTY WINDS TO 45 MPH...WILL OCCUR WITH
THIS STORM.

* LOCATIONS AFFECTED THROUGH 545 PM PDT INCLUDE...HAWTHORNE...
  HAWTHORNE INDUSTRIAL AIRPORT...MOUNT GRANT AND FLETCHER.

THIS STORM WILL AFFECT TRAVELERS ON HIGHWAY 95 NEAR HAWTHORNE.
DRIVERS SHOULD EXPECT STRONG GUSTY CROSS WINDS...WITH RAPID
VISIBILITY REDUCTIONS. HEAVY RAINFALL WILL RESULT IN PONDING OF
WATER. SLOW DOWN WHEN ENCOUNTERING HEAVY RAIN AND TURN ON YOUR
HEADLIGHTS.

&&

LAT...LON 3834 11879 3855 11890 3866 11847 3850 11838
TIME...MOT...LOC 0012Z 068DEG 18KT 3855 11853

HOHMANN
Special weather statement, May 22, 4:28 PM PST, 2 hours 2 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RENO NV
528 PM PDT THU MAY 22 2014

NVZ004-230115-
WESTERN NEVADA BASIN AND RANGE INCLUDING PYRAMID LAKE-
528 PM PDT THU MAY 22 2014

...A COMPLEX OF STRONG STORMS OVER EASTERN PERSHING COUNTY...

AT 523 PM PDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE
TRACKING STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 11 MILES
EAST OF IMLAY TO 16 MILES EAST OF UNIONVILLE TO 33 MILES SOUTHEAST OF
UNIONVILLE...AND MOVING SOUTHWEST AT 20 MPH.

FREQUENT LIGHTNING...HEAVY RAIN...NICKLE SIZED HAIL...AND GUSTY
WINDS TO 55 MPH...WILL OCCUR WITH STRONGER STORMS.

* LOCATIONS AFFECTED THROUGH 615 PM PDT INCLUDE...UNIONVILLE AND
  MCKINNEY PASS.

&&

LAT...LON 4041 11773 4015 11746 4010 11748 4002 11762
      4000 11791 4022 11823 4047 11826 4069 11789
TIME...MOT...LOC 0026Z 064DEG 17KT 4062 11796 4037 11784
          4015 11762

HOHMANN
Special weather statement, May 22, 4:29 PM PST, 2 hours 1 minute before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RENO NV
529 PM PDT THU MAY 22 2014

CAZ073-NVZ001-230130-
MINERAL AND SOUTHERN LYON COUNTIES-MONO-
529 PM PDT THU MAY 22 2014

...STRONG THUNDERSTORM NEAR BODIE...

AT 523 PM PDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING
A STRONG THUNDERSTORM 4 MILES NORTHEAST OF BODIE...AND MOVING WEST AT
20 MPH.

OCCASIONAL LIGHTNING...HEAVY RAIN WITH AMOUNTS UP TO ONE HALF
INCH...PENNY SIZE HAIL...AND GUSTY WINDS TO 40 MPH...WILL OCCUR
WITH THIS STORM.

* LOCATIONS AFFECTED THROUGH 630 PM PDT INCLUDE BODIE AND CA 270
  WEST OF BODIE.

ADDITIONAL SHOWERS AND THUNDERSTORMS MAY AFFECT HIGHWAY 395 BETWEEN
BRIDGEPORT AND CONWAY SUMMIT.

HIKERS AND CAMPERS SHOULD SEEK SHELTER IN A VEHICLE IF POSSIBLE.
TENTS AND TREES ARE UNSAFE SHELTERS DURING THUNDERSTORMS. STAY AWAY
FROM CREEKS AND STREAMS AS WATER LEVELS MAY RISE RAPIDLY NEAR
THUNDERSTORMS.

&&

LAT...LON 3808 11924 3829 11928 3837 11889 3820 11882
TIME...MOT...LOC 0026Z 073DEG 17KT 3826 11898

MJD
Special weather statement, May 22, 4:38 PM PST, 1 hour 52 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RENO NV
538 PM PDT THU MAY 22 2014

NVZ004-230115-
WESTERN NEVADA BASIN AND RANGE INCLUDING PYRAMID LAKE-
538 PM PDT THU MAY 22 2014

...VERY STRONG THUNDERSTORM WEST OF MIDDLEGATE...

AT 531 PM PDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING
A VERY STRONG THUNDERSTORM 4 MILES NORTHWEST OF MIDDLEGATE...AND
MOVING SOUTHWEST AT 20 MPH.

FREQUENT LIGHTNING...TORRENTIAL RAIN...NICKEL SIZE HAIL...AND WIND
GUSTS TO 55 MPH...WILL OCCUR WITH THIS STORM.

* LOCATIONS AFFECTED THROUGH 615 PM PDT INCLUDE...FRENCHMAN...
  SAND MOUNTAIN...US 50 WEST OF MIDDLEGATE...JUNCTION
  US 50 AND NV 121 OR DIXIE VALLEY RD...AND FAIRVIEW PEAK.

THIS STORM WILL AFFECT TRAVELERS ON HIGHWAY 50 WEST OF MIDDLEGATE.
DRIVERS SHOULD EXPECT STRONG GUSTY CROSS WINDS...WITH RAPID
VISIBILITY REDUCTIONS. HEAVY RAINFALL WILL RESULT IN PONDING OF
WATER. SLOW DOWN WHEN ENCOUNTERING HEAVY RAIN AND TURN ON YOUR
HEADLIGHTS.

&&

LAT...LON 3912 11827 3932 11841 3944 11806 3939 11801
      3929 11802
TIME...MOT...LOC 0035Z 060DEG 11KT 3932 11811

HOHMANN
Special weather statement, May 22, 5:50 PM PST, 40 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RENO NV
650 PM PDT THU MAY 22 2014

NVZ004-230315-
WESTERN NEVADA BASIN AND RANGE INCLUDING PYRAMID LAKE-
650 PM PDT THU MAY 22 2014

...RAIN AND THUNDERSTORMS APPROACHING FALLON AND HIGHWAY 95...

AT 647 PM PDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING
AN AREA OF RAIN AND THUNDERSTORMS EXTENDING FROM NEAR LOVELOCK TO
DIXIE VALLEY TO SAND MOUNTAIN...MOVING SOUTHWEST AT 20 MPH.

OCCASIONAL LIGHTNING...MODERATE TO HEAVY RAIN...SMALL HAIL...AND
GUSTY WINDS TO 40 MPH...WILL OCCUR WITH THESE STORMS.

* LOCATIONS AFFECTED THROUGH 815 PM PDT INCLUDE...FALLON...FALLON
  NAVAL AIR STATION...STILLWATER...TRINITY JUNCTION AND FALLON
  MUNICIPAL AIRPORT.

* THESE STORMS ARE EXPECTED TO REACH FALLON BETWEEN 715 AND 730 PM.

THESE STORMS WILL AFFECT TRAVELERS ON HIGHWAY 50 BETWEEN SAND
MOUNTAIN AND FALLON...AND HIGHWAY 95 FROM FALLON NORTH TO INTERSTATE
80. DRIVERS SHOULD EXPECT STRONG GUSTY CROSS WINDS...WITH RAPID
VISIBILITY REDUCTIONS. HEAVY RAINFALL WILL RESULT IN PONDING OF
WATER. SLOW DOWN WHEN ENCOUNTERING HEAVY RAIN AND TURN ON YOUR
HEADLIGHTS.

&&

LAT...LON 4019 11844 3990 11811 3922 11844 3923 11881
      3940 11894 3988 11891
TIME...MOT...LOC 0140Z 053DEG 94KT 4005 11857 3984 11831
          3919 11860

MJD

The radar

The Reno radar (KRGX), 120 km away, was scanning. The volume nearest the first event began at 02:28 UTC.

Open the radar archive at this moment

Event by event

2 dust storm, 1 flash flood. Local standard time, as filed.

Flash Flood, Churchill

When
May 22, 6:30 PM PST to 7:00 PM PST
Where
Churchill County, 6.77 mi NE of Frenchman to 7.34 mi NE of Frenchman
Cause
Heavy Rain
Reported by
Department of Highways
Coordinates
39.340, -118.170

A significant amount of water over state road 121 was reported by NDOT. There was also rock and dirt debris with the fast-flowing water which caused the closure of the road. The time of the flash flood was estimated based on radar as the reports were received after the actual event.

Dust Storm, Western Nevada Basin and Range

When
May 22, 6:40 PM PST to 7:40 PM PST
Where
Western Nevada Basin and Range forecast zone
Reported by
Public
Coordinates
39.927, -118.898 (the zone’s center; the record gives no point)

An image from highway 447 between Fernley and Nixon and a report of visibility less than 1/4 mile in Fernley confirmed a dust storm west of Lovelock and Fallon. The dust was carried by large-scale thunderstorm outflows which brought east to northeast winds of 15-25 mph with gusts to 40 mph.

Dust Storm, Greater Reno/Carson City/Minden Area

When
May 22, 8:00 PM PST to 8:30 PM PST
Where
Greater Reno/Carson City/Minden Area forecast zone
Reported by
Public
Coordinates
39.511, -119.499 (the zone’s center; the record gives no point)

Widespread visibility less than 1/4 mile were reported in the Reno area and east to around Fernley. The dust was carried by large-scale thunderstorm outflows bringing east to northeast winds of 15-25 mph with gusts to 40-50 mph.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Dust Storm
Blowing dust that reduced visibility to a quarter mile or less.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nevada in 2014Every state in 2014This day in weather historyWarnings in Nevada, May 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 522039, 522054, 522045.